Ohio, 2011

Hail in Ohio, May 26, 2011

May 26, 2011 · NWS ILN · 1 event in 1 county or zone

A warm front lifting northward across the area triggered strong thunderstorms across central Ohio during the evening of May 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A warm front lifting northward across the area triggered strong thunderstorms across central Ohio during the evening of May 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 26, 8:53 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 26, 8:53 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
953 PM EDT THU MAY 26 2011

.SYNOPSIS...
UPPER LEVEL LOW WILL APPROACH THE AREA TONIGHT AND THEN MOVE EAST
OF THE AREA ON FRIDAY. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE
AREA FRIDAY NIGHT AND KEEP MOST LOCATIONS DRY THROUGH EARLY NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
TOOK LOWER TEMPERATURES UPSTREAM IN NORTHERN INDIANA THAT SHOULD
PUSH INTO MUCH OF CWA LATER THIS EVENING AND OVERNIGHT FURTHER
EAST. THE FEW SHOWERS THAT ARE LEFT MAY SEE ONE OR TWO LINGER
THROUGH A BIT OVERNIGHT BUT WILL BE ISOLATED AT BEST...ESPECIALLY
AS WE GET FURTHER AWAY FROM DAYLIGHT. THE BROAD UPWARD MOTION IN
PLACE WITH THE UPPER LEVEL AND STAGNANT SURFACE LOW WILL KEEP LOW
CLOUDS...COOLER TEMPERATURES...AND LOW CHANCES FOR SHOWERS AND/OR
DRIZZLE OVER CWA TONIGHT INTO EARLY FRIDAY. THE BEST CHANCE FOR
LIGHT RAIN/DRIZZLE WILL BE NORTH AND NORTHWEST OF METRO DAYTON IN
THE COLDER AIR.

AN UPPER LEVEL LOW WILL BEGIN TO MOVE THROUGH THE AREA TONIGHT IN
ADDITION TO AN ELONGATED SURFACE LOW THAT WILL MOVE ACROSS NW
OHIO. THUNDERSTORM ACTIVITY ACROSS THE AREA WILL GRADUALLY
DECREASE THIS EVENING WITH SUNSET. SOME SHOWER ACTIVITY WILL
CONTINUE THROUGH THE OVERNIGHT HOURS HOWEVER COVERAGE WILL BE ON
THE DECREASE. LOWERED TEMPERATURES ACROSS NW PORTIONS OF THE FA
OVERNIGHT WHERE SOME OF THE COOLER TEMPERATURES ARE MOVING INTO
THE AREA WITH NW WINDS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
WITH SURFACE LOW STILL NEAR THE EASTERN LOCATIONS ON FRIDAY SHOWER
AND ISOLATED THUNDER POTENTIAL WILL CONTINUE THROUGH THE AFTERNOON
HOURS. BEST CHANCE FOR THIS WILL BE ACROSS THE EAST. BY THE
EVENING HOURS PRECIPITATION CHANCES WILL COME TO AN END AS THE LOW
PUSHES FURTHER AWAY FROM THE AREA AND HIGH PRESSURE BEGINS TO
BUILD INTO THE REGION.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
LATEST GUIDANCE SUGGESTS THAT ON SATURDAY THE AREA WILL BE IN
BETWEEN SYSTEMS WITH LITTLE TO NO FORCING. SHORT WAVE MOVING OVER
TOP OF BUILDING UPPER RIDGE MAY BE ENOUGH TO TRIGGER SOME SHOWERS
AND THUNDERSTORMS ACROSS THE NORTHERN ZONES ON SUNDAY. USED A MOS
BLEND FOR TEMPERATURES SATURDAY AND SATURDAY NIGHT BUT DID NOT QUITE
WARM UP READINGS AS FAST AS GUIDANCE ON SUNDAY.

UPPER RIDGE WILL THEN TAKE HOLD OVER THE OHIO VALLEY FOR THE
BEGINNING OF THE WEEK. TEMPERATURES WILL RISE TO MUCH ABOVE NORMAL
WITH LITTLE CHANCE OF RAIN. SHORT WAVE MOVING ACROSS THE NORTHERN
TIER OF THE UNITED STATES WILL SUPPRESS UPPER HEIGHTS AND HELP PUSH
A COLD FRONT THROUGH THE AREA ON WEDNESDAY. AT THIS POINT THE CHANCE
OF SHOWERS AND THUNDERSTORMS LOOKS LOW WITH THIS BOUNDARY. A COOLER
AIRMASS WILL SPREAD INTO THE REGION FOR THE END OF THE PERIOD WITH
TEMPERATURES DROPPING BACK TO NEAR NORMAL.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
CONVECTION WILL DIE DOWN WITHIN THE NEXT HOUR OR TWO AND
PREDOMINANTLY AFFECT KILN THROUGH 1Z WITH A PASSING SHOWER. LITTLE
IF ANY THUNDER IS NOTED OVER CWA. SYNOPTIC CIRCULATION IS
APPARENTLY IN NW CWA WITH NUMEROUS FUNNEL REPORTS UNDER THE ONE OR
TWO CELLS IN THAT AREA...AGAIN WITH MINIMAL LIGHTNING.

THE SURFACE LOW WILL MEANDER EAST BUT STILL REMAIN OVER CWA
THROUGH THE NEXT 24 HOURS. SOUTHERLY WINDS WILL REMAIN SE OF THE
I-71 CORRIDOR BETWEEN CVG AND CMH WHILE A MORE NORTHERLY COMPONENT
WILL KICK IN AT KDAY AND POSSIBLY REACH THE I-71 CORRIDOR.
REGARDLESS...LOW CLOUDS WILL SETTLE INTO THE CWA AND THERE MAY BE
A BREAK TO THE SOUTHEAST WITH CIGS LIFTING TO THE 2-3KFT RANGE IN
THE AFTERNOON...THEN DROPPING BACK DOWN AT NIGHT. VSBYS MAY
BRIEFLY DROP DOWN TO MVFR BUT SHOULD BE PRIMARILY VFR THROUGH THE
PERIOD EVEN WITH LOWER CIGS.

OUTLOOK...MVFR CIGS POSSIBLE THROUGH FRIDAY NIGHT.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...FRANKS/NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...FRANKS
Hazardous weather outlook, May 26, 7:55 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
855 PM EDT THU MAY 26 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280100-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
855 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 26, 5:42 PM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
642 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             4 NE OTWAY              38.90N 83.14W
05/26/2011  E0.50 INCH       SCIOTO             OH   PUBLIC

&&

HATZOS
Local storm report, May 26, 6:12 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
712 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             1 NE BEAVER             39.04N 82.81W
05/26/2011  E1.00 INCH       PIKE               OH   PUBLIC

&&

HATZOS
Local storm report, May 26, 6:47 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
747 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TORNADO          5 S COLDWATER           40.41N 84.63W
05/26/2011                   MERCER             OH   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN.

&&

ANOVAK
Local storm report, May 26, 6:57 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
757 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     FUNNEL CLOUD     WILMINGTON              39.45N 83.83W
05/26/2011                   CLINTON            OH   PUBLIC

            OVER THE WILMINGTON HIGH SCHOOL.

&&

MIKEG
Local storm report, May 26, 7:12 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
812 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          4 WSW BRADFORD          40.10N 84.49W
05/26/2011                   DARKE              OH   LAW ENFORCEMENT

            BRIEF FUNNEL CLOUD TOUCHED DOWN AND WENT BACK UP JUST
            SOUTH OF GETTYSBURG ON ROUTE 20. NO DAMAGE REPORTED.

&&

JOHNF
Special weather statement, May 26, 7:20 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
820 PM EDT THU MAY 26 2011

INZ050-058-059-066-OHZ034-035-042-043-051-060-061-070-270115-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-AUGLAIZE OH-BUTLER OH-
DARKE OH-MERCER OH-MIAMI OH-MONTGOMERY OH-PREBLE OH-SHELBY OH-
820 PM EDT THU MAY 26 2011

...FUNNEL CLOUDS REPORTED IN WESTERN SHELBY...PREBLE...NORTHWESTERN
MONTGOMERY...WESTERN MIAMI...MERCER...DARKE...NORTHWESTERN BUTLER...
AUGLAIZE...EASTERN WAYNE...SOUTHEASTERN FAYETTE...NORTHERN FRANKLIN
AND UNION COUNTIES...

LAW ENFORCEMENT IN BOTH MERCER AND DARKE COUNTIES REPORTED FUNNEL
CLOUDS SOUTH OF GREENVILLE AND IN SOUTHEAST MERCER COUNTY. THESE
FUNNELS ARE ASSOCIATED WITH THE CLOSE PROXIMITY OF A SURFACE AND
UPPER LEVEL LOW IN WEST CENTRAL OHIO. EYEWITNESSES HAVE REPORTED
THAT THE FUNNELS HAVE BRIEFLY TOUCHED DOWN AND THEN WENT BACK UP.
THIS PHENOMENON MAY CONTINUE THROUGH 9:30 PM. STORMS FURTHER
SOUTHWEST ALL THE WAY TO FRANKLIN COUNTY AND THE BROOKVILLE
RESERVOIR MAY PRODUCE THESE FUNNELS.

THIS TYPE OF FUNNEL CLOUD IS TYPICALLY SHORT-LIVED AND VERY RARELY
TOUCHES DOWN. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE OCCURRING
IN IS NOT SUPPORTIVE OF STRONG...DAMAGING TORNADOES. ON THE RARE
OCCASIONS THAT THE FUNNELS DO TOUCH THE GROUND...LITTLE...IF
ANY...DAMAGE OCCURS.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR
THE SITUATION.

LAT...LON 4070 8445 4069 8445 4069 8435 4067 8422
      4066 8422 4066 8410 4065 8409 3941 8457
      3939 8522 3981 8508 4001 8482 4073 8475

The radar

The Cincinnati radar (KILN), 48 km away, was scanning. The volume nearest the first event began at 04:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
May 26, 11:23 PM EST to 11:27 PM EST
Where
Montgomery County, Riverside
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.800, -84.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313534.